Wyoming, 2010

High Wind in Wyoming, June 17, 2010

June 17, 2010 · NWS CYS · 18 events in 7 counties and zones

A strong low pressure system moving across the Rockies created a tight surface pressure gradient that caused high winds to develop across the area during the morning hours.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong low pressure system moving across the Rockies created a tight surface pressure gradient that caused high winds to develop across the area during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 17, 4:54 AM MST, 6 minutes earlier.

Area forecast discussion, Jun 17, 4:54 AM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
554 AM MDT THU JUN 17 2010

.UPDATE...UPDATED FOR 12Z TAF ISSUANCE...

&&

.PREV DISCUSSION... /ISSUED 431 AM MDT THU JUN 17 2010/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
MODELS WERE IN FAIRLY GOOD AGREEMENT IN THE SHORT TERM. FOCUSED
MORE ON THE NAM FOR THE DETAILS OF THE FORECAST. SW FLOW WILL
OCCUR ALOFT TODAY AS AN UPPER LOW MOVES ACROSS MT. THIS UPPER LOW
WILL INCREASE THE GRADIENT OVER THE AREA TODAY WHICH IN TURN WILL
PRODUCE VERY STRONG WINDS AT THE SURFACE. UNUSUAL FOR THIS TIME OF
YEAR...A HIGH WIND WARNING WILL REMAIN IN EFFECT FROM EARLY THIS
MORNING THROUGH MID AFTERNOON. A VORT MAX OVER SW WY WILL MOVE
ACROSS THE CWA THIS MORNING AND WILL PRODUCE ISOLATED SHOWERS
ACROSS THE FORECAST AREA THROUGH SUNRISE. A FEW RUMBLES OF THUNDER
MAY ALSO OCCUR IN THE FAR EASTERN ZONES. DRY CONDITIONS WILL OCCUR
FROM MID MORNING THROUGH THE REST OF THE DAY AND TEMPERATURES WILL
BE A BIT COOLER THAN YESTERDAY. THE COLD FRONT ASSOCIATED WITH THE
SYSTEM WILL MOVE ACROSS THE WY PORTION OF THE CWA BY SUNRISE...AND
ACROSS THE REST OF THE CWA BY NOON. THE WINDS WILL DIMINISH AFTER
21 OR 22Z TODAY AND DROP OFF QUICKLY BY SUNSET. DRY CONDITIONS
WILL PREVAIL FROM TONIGHT THROUGH FRIDAY NIGHT. W TO SW FLOW WILL
BE ALOFT TONIGHT AS THE UPPER LOW MOVES INTO SOUTHERN CANADA.
FRIDAY WILL BE WARMER AS THICKNESS VALUES INCREASE. WEST FLOW WILL
OCCUR ALOFT AS AN UPPER RIDGE BEGINS TO BUILD OVER THE NORTHERN
AND CENTRAL ROCKIES. BREEZY TO WINDY CONDITIONS WILL OCCUR AT THE
SURFACE. SW FLOW WILL DEVELOP ALOFT FRI NIGHT AS THE UPPER RIDGE
MOVES EAST WITH THE AXIS SHIFTING OVER THE PLAINS. ANOTHER UPPER
TROUGH WILL DEEPEN ALONG THE WEST COAST AT THIS TIME. HIGH
TEMPERATURES WILL BE AROUND NORMAL TODAY...AND AROUND 5 DEGREES
ABOVE NORMAL ON FRI.

LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT...BROAD UPPER LEVEL
TROUGH WILL BE IN PLACE OVER THE PACIFIC NORTHWEST THROUGH MUCH OF
THE PERIOD WITH SOUTHWEST FLOW OVER THE CWA. A NUMBER OF SHORTWAVES
ARE FORECAST TO MOVE ACROSS THE AREA BUT IT IS DIFFICULT TO PINPOINT
AT THIS TIME EXACT TIMING AND PLACEMENT OF THE SHORTWAVE FEATURES AS
THEY MOVE THROUGH THE FLOW. MODELS INDICATE QUASI-STATIONARY FRONT
WILL REMAIN IN PLACE ALONG THE LARAMIE RANGE THROUGH AT LEAST
TUESDAY AND SO MADE FEW CHANGES TO THE FORECAST SINCE CONTINUE TO
EXPECT ISOLATED THUNDERSTORMS IN THE AFTERNOON EACH DAY ALONG AND
EAST OF THIS CONVERGENCE BOUNDARY. A STRONGER SHORTWAVE LOOKS TO
MOVE ACROSS THE ROCKIES ON TUESDAY WITH AN ASSOCIATED SFC FRONT
DROPPING SOUTH ACROSS THE AREA IN THE AFTERNOON. SO MIGHT SEE A
SLIGHTLY BETTER CHANCE FOR THUNDERSTORMS DEPENDING ON TIMING OF THIS
FEATURE ON TUESDAY. ALL IN ALL...WILL BE A VERY WARM AND MOSTLY DRY
PATTERN THROUGH EARLY NEXT WEEK WITH ISOLATED AFTERNOON THUNDERSTORMS
POSSIBLE EACH DAY.

AVIATION...FOR 12Z TAFS...WESTERLY WINDS WILL CONTINUE TO INCREASE
THROUGH THE MORNING HOURS AND WILL PERSIST THROUGH THE EARLY
AFTERNOON. GUSTS OF 35 TO 50 KTS WILL BE COMMON ACROSS THE
CWA...WITH HIGHER GUSTS POSSIBLE IN THE NORTHERN HALF OF THE CWA.
WINDS WILL BEGIN TO DIMINISH FROM WEST TO EAST LATE IN THE
AFTERNOON AS THE LOW PRESSURE SYSTEM RESPONSIBLE FOR THE WINDS
EXITS TO THE NORTHEAST. VFR CONDITIONS WILL THEN OCCUR THROUGH
EARLY FRIDAY.

FIRE WEATHER...STRONG WEST WINDS OF 25 TO 40 MPH WITH GUSTS OVER
60 MPH WILL OCCUR ACROSS THE AREA TODAY. IN THE MOUNTAINS...THE
WINDS WILL BE SUSTAINED AT 35 TO 50 MPH WITH GUSTS UP TO 70 MPH.
ON THE PLUS SIDE...FIRE DANGER REMAINS IN THE LOW CATEGORY ACROSS
THE AREA.

HYDROLOGY...MAJOR RIVERS CONTINUE TO HAVE HIGH WATER DUE TO
SNOW MELT AND RELEASES FROM UPSTREAM RESERVOIRS SO VARIOUS FLOOD
STATEMENTS CONTINUING. SOME IMPROVEMENT NOTED IN HEADWATERS OF THE
UPPER NORTH PLATTE AND LARAMIE RIVERS SO END IS IN SIGHT FOR THESE
RIVERS AS FAR AS FLOODING. LOWER NORTH PLATTE WILL REMAIN A
PROBLEM WITH RELEASES FORM RESERVOIRS KEEPING IT HIGH.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 4 PM THURSDAY FOR WYZ101-WYZ103-WYZ104-
     WYZ105-WYZ109-WYZ110-WYZ113-WYZ114.
     HIGH WIND WARNING FROM 9 AM THURSDAY TO 4 PM THURSDAY FOR WYZ102-
     WYZ106-WYZ107-WYZ108-WYZ115-WYZ116-WYZ117.
NE...HIGH WIND WARNING FROM 9 AM THURSDAY TO 4 PM THURSDAY FOR NEZ002-
     NEZ003-NEZ095-NEZ096.
     WIND ADVISORY FROM 9 AM THURSDAY TO 4 PM THURSDAY FOR NEZ019-
     NEZ020-NEZ021-NEZ054-NEZ055.

&&

SHORT TERM/FIRE WEATHER/HYDROLOGY...KMD
LONG TERM/AVIATION...RJM
Hazardous weather outlook, Jun 17, 4:05 AM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
505 AM MDT THU JUN 17 2010

WYZ111-112-118-119-181115-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
505 AM MDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS WILL INCREASE THROUGH THE MORNING WITH GUSTS
AROUND 55 MPH EXPECTED IN THE LATE MORNING AND EARLY AFTERNOON.
THESE WINDS WILL THEN DECREASE THROUGH THE LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON AND EARLY
EVENING ON SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ101>110-113>117-181115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-UPPER NORTH PLATTE RIVER BASIN-
SNOWY RANGE-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
505 AM MDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS WILL CONTINUE TO INCREASE THIS MORNING...BECOMING
STRONG AND GUSTY. HIGH WIND WARNINGS ARE POSTED TODAY FOR MUCH
OF SOUTHEAST WYOMING AND COUNTIES IN THE NORTHERN NEBRASKA
PANHANDLE AS WINDS ARE EXPECTED TO BE 30 TO 45 MPH WITH GUSTS IN
EXCESS OF 60 MPH. A WIND ADVISORY IS POSTED FOR THE SOUTHERN
NEBRASKA PANHANDLE WHERE WESTERLY WINDS OF 20 TO 30 MPH WITH GUSTS
UP TO 45 MPH ARE ANTICIPATED. WINDS ACROSS THESE AREAS WILL BEGIN
TO DECREASE IN THE LATE AFTERNOON AND EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE AFTERNOON AND EARLY
EVENING ON SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind. Local standard time, as filed.

High Wind, East Platte County

When
June 17, 5:00 AM MST to 5:02 AM MST
Where
East Platte County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Sustained winds were 48 MPH. Report came from the sensor at Coleman. Estimated time of report.

High Wind, Central Laramie Range and Southwest Platte County

When
June 17, 5:40 AM MST to 5:42 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Gusts above 60 mph continued through 600MST. Sustained winds were 35 to 45 MPH.

High Wind, North Snowy Range Foothills

When
June 17, 6:31 AM MST to 6:32 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Sustained winds of 31 MPH.

High Wind, South Laramie Range

When
June 17, 6:55 AM MST to 6:56 AM MST
Where
South Laramie Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Gusts of 58 to 62 MPH reported through 0900MST.

High Wind, Converse County Lower Elevations

When
June 17, 7:10 AM MST to 7:11 AM MST
Where
Converse County Lower Elevations forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

High Wind, East Platte County

When
June 17, 7:15 AM MST to 7:17 AM MST
Where
East Platte County forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Large tree limbs broken. Two repeater towers lost power.

High Wind, South Laramie Range

When
June 17, 7:30 AM MST to 7:31 AM MST
Where
South Laramie Range forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Sustained winds of 42 MPH. Reported from UPR sensor at Lynch.

High Wind, South Laramie Range Foothills

When
June 17, 8:00 AM MST to 8:01 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Sustained winds at or above 40 MPH occurred from 0815 to 0915MST. Reported from UPR sensor at Emkay.

High Wind, Central Laramie Range and Southwest Platte County

When
June 17, 8:02 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

At mile marker 70 on I-25, 9 S of Wheatland, a semi and trailer were blown over.

High Wind, Converse County Lower Elevations

When
June 17, 8:09 AM MST to 8:11 AM MST
Where
Converse County Lower Elevations forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

High Wind, Central Laramie Range and Southwest Platte County

When
June 17, 8:40 AM MST to 8:41 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Sustained wind of 48 MPH.

High Wind, South Laramie Range Foothills

When
June 17, 8:45 AM MST to 8:46 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Reported from UPR sensor at Emkay.

High Wind, East Platte County

When
June 17, 9:02 AM MST
Where
East Platte County forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Semi and trailer blown over at I-25 mile marker 105, 25 N of Wheatland, and blocked both lanes of south bound traffic.

High Wind, Central Laramie Range and Southwest Platte County

When
June 17, 9:25 AM MST to 9:26 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Sustained winds of 41 MPH.

High Wind, Central Laramie Range and Southwest Platte County

When
June 17, 9:45 AM MST to 9:46 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

High Wind, Goshen County

When
June 17, 9:54 AM MST to 9:56 AM MST
Where
Goshen County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

High winds caused trees to be blown over. This lead to power outages across town.

High Wind, East Platte County

When
June 17, 10:44 AM MST to 10:45 AM MST
Where
East Platte County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Sustained winds of 37 MPH. Reported from RAWS sensor at Dodge Creek.

High Wind, Central Laramie Range and Southwest Platte County

When
June 17, 10:50 AM MST to 10:51 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232511, 232512, 232513, 232514, 232515, 232517, 232516, 232823, 232829, 232826, 232825, 232824, 232835, 232827, 232828, 232830, 232831, 232832.